According to the International Overdose Awareness Day website, an overdose is “having too much of a drug (or combination of drugs) for your body to be able to cope with.” The City of Toronto’s Overdose in Toronto: Trends, Prevention and Response report explains that “the risk for overdose is present for many types of drugs, including prescription drugs, alcohol and illicit drugs” and that overdose can happen to those using substances for medical and non-medical reasons. The report also notes an increase in overdose deaths in Toronto.
How much do you know about overdoses and substance use? What are the signs of overdose, what can you do, and where can you get help? Here are useful and potentially life-saving resources that may help you.
International Overdose Awareness Day lists signs of different kinds of overdoses (e.g. depressant, stimulant, alcohol).
Toronto Public Health provides information about where people who use substances can get many different kinds of help and services in Toronto.
Naloxone is a drug that can reverse the effects of overdose if used quickly after an opioid overdose. As of June 2016, Ontario pharmacies can provide naloxone without a prescription and at no cost to eligible Ontarians (Ontario Naloxone Pharmacy Program, Ministry of Health and Long-Term Care). In Toronto, people at risk of overdose or who are in the presence of those who use opioids can access POINT training on how to use naloxone.
These centres are accessible across Ontario and offer an array of services that may help people using substances and their loved ones. Find your local centre by visiting the Ontario government’s website or by calling Call ServiceOntario’s INFOline at 1-866-532-3161 (Toll-free) or TTY 1-800-387-5559.
Thanks for getting involved! Check out our submission guidelines before you get started.Find out more